Virginia, 2009

Winter Weather in Virginia, March 1 to 2, 2009

March 1 to 2, 2009 · NWS AKQ · 16 events in 16 counties and zones

Coastal low pressure produced between one half inch and three inches of snow across portions of south central and southeast Virginia from late Sunday afternoon, March 1st, into Monday morning March 2nd.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Coastal low pressure produced between one half inch and three inches of snow across portions of south central and southeast Virginia from late Sunday afternoon, March 1st, into Monday morning March 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 1, 3:39 PM EST, 21 minutes earlier.

Area forecast discussion, Mar 1, 3:39 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
339 PM EST SUN MAR 1 2009

.SYNOPSIS...
A DEEPENING LOW PRESSURE SYSTEM NEAR THE SOUTH CAROLINA COAST THIS
AFTERNOON WILL LIFT NORTHEAST TO JUST OFF THE MID ATLANTIC COAST
BY LATE TONIGHT. THE LOW WILL CONTINUE TO INTENSIFY AS TRACKS OFF
THE NEW ENGLAND COAST ON MONDAY. CANADIAN HIGH PRESSURE RETURNS TO
THE MID ATLANTIC REGION BEHIND THE LOW PRESSURE SYSTEM MONDAY
NIGHT THROUGH MIDWEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
ITS CRUNCH TIME. VRY FEW SURPRISES SO FAR...AS MIXED PTYPE (ESP
WHEN MOD PCPN FALLS) CONFINED TO AREAS W AND NW OF RIC...RA
(MOD/HVY AT TIMES) ELSW. TEMPS RMN ABV FRZG SO ANY ACCUMS ON
GRASSY/COLDER SFC...RDS WET. CONTG TO WATCH PCPN SHIELD (WCB)
SPRDG NWD FM CNTRL/ERN CAROLINAS INTO FA. THE DRY-SLOT BCMG
EVIDENT ENTERING SCNTRL NC ATTM...AND APRS TO BE HEADED FOR THE
HEART OF FA BY MID/LT EVE INTO THE ERY OVRNGT HRS. AKQ VWP CONTS
TO SHOW WHY THERE HASNT BEEN MR WDSPRD WINTRY PTYPE (AWAY FM THE
HIER TERRAIN FM RIC ON W AND N)...AS WNDS ARND 5KFT SSE...AND BTWN
3-5KFT FM THE E...MEANING THERE IS LMTD OR NO CAA ATTM (AND SFC
TEMPS RMN AT NR STDY STATE (ABV FRZG IN MOST PLCS)...SO THERE IS
NO PTNTL FOR EVAPORATIVE COOLING)...AND TRENDS CONTG TO POINT TO
THAT BEING THE CASE THROUGH THIS EVE. ADDTNLLY...IDEA OF WCB RMNG
DETACHED (AND MVG AWAY) FM VIGOROUS UPR LVL LO PRES (NOW SWIRLING
ACRS ERN GA) STILL ON TARGET (WONT DEVIATE FM THAT THINKING RIGHT
NOW)...SO UNLESS THE FCST OF INCRSD MID LVL FGEN DEPICTED ACRS
CNTRL/WRN VA RESULTS IN SUBSTANTIAL INCRS IN PCPN
INTENSITY...INITIAL SN ACCUMS W OF I95 WL BE HELD DN CONSIDERABLY.
ONE LAST ITEM...CONT TO MONITOR CNVTN NR ERN NC CST...AND HV ADDED
ISLTD T TO CSTL NE NC SXNS 1ST PART OF TNGT.

UPR LVL LO PRES SYS (ALG W/ AREA OF CCB MSTR) TRACKS NE
OVRNGT...REACHING THE FA AFT MDNGT AND CRSG THE AREA INTO (ERY)
MON MRNG. FINALLY...AT THAT TIME...LLVL CAA BEGINS IN
EARNEST...AND PTYPE TRANSITION TO ALL SN (FM W-E) WL OCCUR (ON
INCRSG NNW LLVL WNDS). CONTD CONCERN OVR HIER SN ACCUMS (ESP
SHOULD CNVTV PTNTL W/ UPR LVL LO WKN)...AND AT THIS TIME WL TRIM
VALUES AN INCH OR TWO IN MOST PLCS. LVG WRNG IN PLC...THOUGH MAY
BE TOUGH TO GET 4 OR > ACCUMS IN SUCH A LRG AREA (ESP AS ONE MVS
TO I95 CORRIDOR ON E OF THAT - ESE OF RIC METRO). HIEST ACCUMS
(5-7) OFP TO N OF FVX. ADVSRY WL RPLC WATCH AS BUFFER FM
OXB/WAL/MFV TO JGG/PHF...EMV/FKN/NORTHAMPTON CTY NC)...FOR
GENLY 1 TO 2 (MAYBE ISLTD 3 TOTALS)...OXB WL BE INCLDD IN THAT
ADVSRY...THOUGH THREAT FOR SN ACCUMS THERE IS LT TNGT/MON MRNG.
TEMPS FALL TO THE U20S TO LWR 30S LT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
SYS WINDING DN DURG THE MRNG HRS...FM SW TO NE ACR FA. WL CONT TO
HV CHC/LIKELY POPS FOR SN ACRS FA...HIEST PROBS INVOF CST (ESP LWR
MD ERN SHR). DRYING OUT DURG THE AFTN HRS...AND GRDLY TURNING
PSNY. RMNG WNDY...AND COLD FOR ERY MAR. HI TEMPS IN THE 30S.

HI PRES ARRIVES FM THE NW MON NGT THROUGH TUE...RESULTING IN CONTD
COLDER THAN NRML...AND DRY WX. LO TEMPS MON NGT IN IN THE TEENS TO
M20S. HI TEMPS TUE IN THE 30S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
EXTENDED PERIOD LOOKS TO BE CHARACTERIZED BY STRONG HIGH PRESSURE
BUILDING SOUTH OUT OF CENTRAL CANADA...RESULTING IN A TRANSITION TO
MORE BENIGN (AND DRY) WEATHER FOR THE MID TO LATE WEEK PERIOD. DEEP
LAYERED NW FLOW SHOULD KEEP SKIES CLR/MOSTLY CLEAR FOR TUE/WED...AS
DOMINATING COLD HIGH BUILDS INTO THE NORTHEASTERN CONUS. DURING THIS
PERIOD...LOWS SHOULD DROP INTO THE TEENS/20S OVER OUR AREA.
GENERALLY KEPT HIGHS AT/BELOW NORMAL VALUES UNTIL LATE IN THE WEEK
INTO THE WEEKEND...WHEN TEMPERATURES FINALLY MODERATE AS DEPARTING
HIGH SWINGS OFFSHORE. RESULTANT RETURN FLOW SETUP WL KNOCK MAXIMA
INTO THE 60S BOTH FRIDAY AND SATURDAY (MORE LIKELY ON SATURDAY OVER
THE FAR NORTHERN TIER)...AND HV TRENDED TEMPERATURES UPWARD SLIGHT
FROM INHERITED FORECAST.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
WIDESPREAD IFR ACROSS THE REGION IN -RA/-DZ WITH A MOIST
OVERRUNNING AIRMASS IN PLACE. IFR CONDS EXPECTED TO CONT THRU THE
OVERNIGHT HRS. SOME SLEET/SNOW MIX IN WITH THE RAIN DURING THE
AFTERNOON AND EARLY EVEING BEFORE MORE WIDESSPREAD SN/IP START TO
FALL.

LOW PRES SYS NOW ALONG SC COAST WILL MOVE OVER OUTER BANKS EARLY
TONIGHT..THEN CONT NE OFF THE VA WTRS. WINTRY PRECIP EXPECTED TO
FALL MOSTLY OVER INTERIOR SECTIONS BUT SOME ACCUM PSBL FOR CSTL
AREAS. SBY LIKELY TO SEE ALL SNOW AFTER MIDNIGHT INTO MON AFTN
WITH DECENT ACCUM. WNDS WILL BE GUSTY (20-25 KT) FROM NE-N THRU
THE PERIOD.

IMPROVING CONDS MON AFTN/EVENING AS STORM PULLS FARTHER AWAY. HI
PRES AND VFR RETURNS FOR TUE.

&&

.MARINE...
HIGH END SCA CONDITIONS CONTINUE ACROSS ALL WATERS THIS MORNING AS
LOW PRES MOVES FROM NEAR CAPE HATTERAS TO THE NE. ANOTHER AREA OF
LOW PRES MOVES UP ALONG THE COAST LATER TODAY AND TONIGHT...AND
WINDS WILL INCREASE TO GALE FORCE LEVELS LATE THIS EVENING. GALE
WARNINGS IN EFFECT FOR ALL WATERS BEGINNING AT 03Z MON (EXCEPT FROM
VA/NC BORDER SOUTH AND CURRITUCK SOUND WHICH BEGIN AT 06Z).
MEANWHILE...SEAS APPROACH HIGH SURF ADVISORY LEVELS AFTER MIDNIGHT
TONIGHT INTO EARLY MON...ALTHO WILL HOLD OF ON ISSUING AN ADVISORY
FOR NOW AS WAVE WATCH GUIDANCE HAS BEEN RUNNING A BIT HIGHER THAN
OBSERVED SEAS. DAY SHIFT WILL CONTINUE TO MONITOR HEADLINE POTENTIAL.

GALE CONDITIONS CONTINUE INTO LATE MON AFTN...WITH WINDS LOWERING
BACK TO SCA LEVELS BY MON EVNG AS THE SECOND LOW MOVES TO THE
NE...AWAY FROM THE MID ATLANTIC. IT WILL THEN TAKE A WHILE FOR
WINDS/SEAS TO LOWER BLO SCA LEVELS. SCA CONDITIONS LIKELY TO
CONTINUE THRU TUE AFTN...THEN FINALLY DROP BLO CRITERIA TUE EVNG AS
HIGH PRES BUILDS IN FROM THE W. HIGH PRES THEN REMAINS IN CONTROL OF
OUR WX WED THRU THU.

&&

.TIDES/COASTAL FLOODING...
LATEST GUIDANCE INDICATES THE POTENTIAL FOR RISING TIDE LEVELS TO
AROUND MINOR FLOODING THRESHOLDS AT LOCATIONS ALONG THE SRN
CHESAPEAKE BAY (INCLUDING SEWELLS POINT/CBBT/KIPTOPEKE/GLOUCESTER)
AND ALONG THE ATLANTIC SIDE OF THE MD/VA ERN SHORE (INCLUDING OCEAN
CITY). PEAK LEVELS WILL OCCUR AROUND MIDNIGHT TONIGHT...COINCIDENT
WITH HIGH TIDE. GIVEN THAT LEVELS ARE CURRENTLY PROJECTED TO BARELY
REACH MINOR FLOODING LEVELS...AND THAT IT WOULD BE FOR A VERY BRIEF
AMOUNT OF TIME (ABOUT AN HOUR OR LESS) WILL NOT ISSUE A COASTAL
FLOOD ADVISORY AT THIS TIME. WILL CONTINUE TO MONITOR THROUGHOUT THE
DAY.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON EST
     MONDAY FOR MDZ024-025.
     WINTER STORM WARNING FROM 9 PM THIS EVENING TO NOON EST MONDAY
     FOR MDZ021>023.
NC...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON EST
     MONDAY FOR NCZ012.
VA...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON EST
     MONDAY FOR VAZ084-086>094-099-100.
     WINTER STORM WARNING FROM 9 PM THIS EVENING TO NOON EST MONDAY
     FOR VAZ065>068-070>083-085.
     WINTER STORM WARNING UNTIL NOON EST MONDAY FOR VAZ048-049-
     060>064-069.
MARINE...GALE WARNING UNTIL 4 PM EST MONDAY FOR ANZ630>632-650-652-654-
     656.
     SMALL CRAFT ADVISORY UNTIL 1 AM EST MONDAY FOR ANZ633-658.
     GALE WARNING FROM 1 AM TO 4 PM EST MONDAY FOR ANZ633-658.

&&

SYNOPSIS...ALB/BKH
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...MAM
AVIATION...JEF
MARINE...JRL
TIDES/COASTAL FLOODING...JRL
Hazardous weather outlook, Mar 1, 4:18 AM EST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
418 AM EST SUN MAR 1 2009

ANZ630>632-650-652-654-656-020930-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
418 AM EST SUN MAR 1 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 PM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MDZ021>025-VAZ048-049-060>083-085-020930-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-MIDDLESEX-
418 AM EST SUN MAR 1 2009

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ012-VAZ084-086>094-099-100-020930-
NORTHAMPTON NC-GLOUCESTER-MATHEWS-GREENSVILLE-SUSSEX-SURRY-
JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
ACCOMACK-NORTHAMPTON VA-
418 AM EST SUN MAR 1 2009

...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH
CAROLINA...INTERIOR SOUTHEAST VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ013>017-030>032-102-VAZ095>098-020930-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-OUTER BANKS CURRITUCK-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-
418 AM EST SUN MAR 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

RAIN IS EXPECTED TO MIX WITH...THEN EVENTUALLY CHANGE TO ALL SNOW
TONIGHT. LIGHT ACCUMULATIONS OF SNOW ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LIGHT SNOW WILL CONTINUE INTO MONDAY...WITH ADDITIONAL LIGHT
ACCUMULATIONS OF SNOW POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ633-658-020930-
CURRITUCK SOUND-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
418 AM EST SUN MAR 1 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...
...GALE WARNING IN EFFECT FROM 1 AM TO 4 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

JRL/BKH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter weather. Local standard time, as filed.

Winter Weather, Accomack

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Accomack forecast zone
Reported by
Trained Spotter
Coordinates
37.765, -75.757 (the zone’s center; the record gives no point)

Snowfall amounts were generally between one and three inches across the county. Painter reported 2.5 inches of snow.

Winter Weather, Brunswick

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Brunswick forecast zone
Reported by
Trained Spotter
Coordinates
36.765, -77.859 (the zone’s center; the record gives no point)

Snowfall amounts were generally between one and three inches across the county. Lawrenceville reported 3.0 inches of snow.

Winter Weather, Gloucester

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Gloucester forecast zone
Reported by
Trained Spotter
Coordinates
37.401, -76.523 (the zone’s center; the record gives no point)

Snowfall amounts were generally between one and three inches across the county.

Winter Weather, Greensville

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Greensville forecast zone
Reported by
Trained Spotter
Coordinates
36.681, -77.551 (the zone’s center; the record gives no point)

Snowfall amounts were generally between one and two inches across the county.

Winter Weather, Isle of Wight

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Isle of Wight forecast zone
Reported by
Trained Spotter

Snowfall amounts were generally between one half inch and two inches across the county. Smithfield reported 1.0 inch of snow.

Winter Weather, James City

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
James City forecast zone
Reported by
Trained Spotter
Coordinates
37.292, -76.740 (the zone’s center; the record gives no point)

Snowfall amounts were generally between one half inch and three inches across the county. Williamsburg reported 3.0 inches of snow.

Winter Weather, Lancaster

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Lancaster forecast zone
Reported by
Trained Spotter
Coordinates
37.702, -76.420 (the zone’s center; the record gives no point)

Snowfall amounts were generally between one and four inches across the county.

Winter Weather, Mathews

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Mathews forecast zone
Reported by
COOP Observer
Coordinates
37.417, -76.271 (the zone’s center; the record gives no point)

Snowfall amounts were generally between one and three inches across the county. Mathews reported 2.0 inches of snow.

Winter Weather, Mecklenburg

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Mecklenburg forecast zone
Reported by
Trained Spotter
Coordinates
36.680, -78.363 (the zone’s center; the record gives no point)

Snowfall amounts were generally between one and four inches across the county. South Hill reported 3.0 inches of snow.

Winter Weather, Middlesex

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Middlesex forecast zone
Reported by
Trained Spotter
Coordinates
37.597, -76.578 (the zone’s center; the record gives no point)

Snowfall amounts were generally between one and four inches across the county.

Winter Weather, Newport News

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Newport News forecast zone
Reported by
Trained Spotter

Snowfall amounts were generally between one half inch and two inches across the county. Newport News reported 1.0 inch of snow.

Winter Weather, Northampton

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Northampton forecast zone
Reported by
COOP Observer
Coordinates
37.301, -75.928 (the zone’s center; the record gives no point)

Snowfall amounts were generally between one half inch and two inches across the county. Eastville reported 1.0 inch of snow.

Winter Weather, Southampton

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Southampton forecast zone
Reported by
Trained Spotter
Coordinates
36.699, -77.014 (the zone’s center; the record gives no point)

Snowfall amounts were generally between one half inch and two inches across the county. Ivor reported 1.0 inch of snow.

Winter Weather, Surry

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Surry forecast zone
Reported by
Trained Spotter
Coordinates
37.117, -76.888 (the zone’s center; the record gives no point)

Snowfall amounts were generally between one and three inches across the county.

Winter Weather, Sussex

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
Sussex forecast zone
Reported by
Trained Spotter
Coordinates
36.922, -77.262 (the zone’s center; the record gives no point)

Snowfall amounts were generally between one and three inches across the county. WFO Wakefield reported 2.0 inches of snow.

Winter Weather, York

When
March 1, 4:00 PM EST to March 2, 9:00 AM EST
Where
York forecast zone
Reported by
Trained Spotter

Snowfall amounts were generally between one half inch and two inches across the county. Yorktown reported 1.0 inch of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159047, 159055, 159064, 159172, 159176, 159179, 159180, 159182, 159184, 159185, 159186, 159187, 159188, 159189, 159190, 159191.